Ask a doctor

How to Thin the Thick Skin of the Nostrils?

Hello, I had rhinoplasty 2 weeks ago, the doctor put alar grafts because I had a rather pinched look. But now I feel like the skin of my nostrils is too thick. Would it be and easy procedure to remove this graft and how soon can it be removed it ? Or would I have to have to under go general anaesthesia again? Would it be possible to think the skin without removing the graft? Thanks

Doctor Answers (1)

Thick nostril skin after alar grafts-How to thin them.

+1

Removal of grafts is something that may be accomplished under local anesthetic, but you should consult with your surgeon to see if this is advisable. Nostril rim retraction and/or loss of support can cause problems other than appearance ones, so this is not like returning a blouse you decide you don't like.

You asked this question 2 weeks after surgery; you should wait at least 6-12 months to see your final result before asking for a revision--it takes that long for swelling to completely settle and your final appearance to be achieved. Be patient!

And, no, there is no way to thin the skin. The skin has multiple layers, each with a specific thickness and function. That's why a sunburn heals without a scar, a flash burn has blisters and usually heals without a scar (if it doesn't get infected and deepen the damage), and a severe burn (like a house fire would cause) damages the skin deeply enough to require skin grafts (or heals with severe, disfiguring scars). It's all about depth of damage. Trying to "thin" your skin would either not work because too superficial an amount is removed, or would cause severe scarring because too much is removed. And, we're talking about tenths of a millimeter here, so this is NOT a solution.


Minneapolis Plastic Surgeon
5.0 out of 5 stars 144 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.